Idaho, 2006

Flood in Idaho, May 19 to 27, 2006

May 19 to 27, 2006 · NWS PIH · 1 event in 1 county or zone

5 feet on May 19th and remained above flood stage until May 27th. 1 feet on May 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Henry's Fork River near Rexburg reached flood stage of 9.5 feet on May 19th and remained above flood stage until May 27th. The river peaked at 10.1 feet on May 21st. No injuries or damages were reported with outbuildings, parks, and low pastureland flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 19, 2:06 AM MST, 5 hours 54 minutes earlier.

Area forecast discussion, May 19, 2:06 AM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
306 AM MDT FRI MAY 19 2006

.DISCUSSION...88D MOSAIC SHOWING CONVECTION LINGERING TONIGHT
ALTHOUGH MUCH DIMINISHED IN INTENSITY FROM PRIOR EVENING WITH
LITTLE LIGHTNING OVER FCST AREA OR UPSTREAM. WV IMAGERY SHOWING
PLENTY OF MOISTURE ALONG WITH EMBEDDED SHORTWAVE ACTIVITY. MODELS
CONTINUE TO SHOW INCREASED INSTABILITY TODAY ALONG WITH PWS AROUND
.75INCH. LOCALIZED HEAVY RAIN POSSIBLE WITH THUNDER TODAY
PARTICULARLY SOUTHERN HALF FCST AREA ALONG WITH GUSTY WINDS AGAIN
PER INVERTED-V SOUNDING WINDEX VALUES. TSTORMS SHOULD NOT BE
SEVERE TODAY BUT WILL BEAR CLOSE SCRUTINY THIS AFTN. CONVECTION
SHOULD LINGER OVERNIGHT TONIGHT ONCE AGAIN AS SOUTHERLY FLOW KEEPS
DYNAMICS/MOISTURE GOING THROUGH THE NIGHT BUT BEST DYNAMICS PUSHED
TO NORTHERN HALF OF FCST AREA. SAT AFTN/EVE LARGELY A REPEAT OF
TODAY. SUN A SLIGHTLY DIFFERENT STORY AS MODELS TRYING TO INDICATE
LARGE DRY SLOT PUSHING AHEAD OF PACIFIC LOW AS IT MAKES PROGRESS
TOWARDS CALIFORNIA COAST. THUS HAVE CAUTIOUSLY KEPT POPS LOW SAT
NIGHT AND SUN. 00Z MODELS CONTINUE TREND OF SWINGING NEG TILT
TROUGH NORTH THROUGH FCST AREA ON MON. COLD FRONT SWINGS THROUGH
MON AFTN AS WELL WITH QUITE THE DROP IN TEMPS AND BIG INCREASE IN
POPS. REMAINDER OF FCST REMAINS UNSETTLED AS ROAD BUT SHALLOW
TROUGH REMAINS OVER WESTERN US WITH FCST AREA UNDER MOIST
SOUTHWEST FLOW. MED RANGE MODELS IN FAIRLY GOOD AGREEMENT. HAVE
MODERATED TEMPS TOWARD LATEST ENSEMBLE GUIDANCE IN OUT PERIODS. DMH

&&

.AVIATION...LINGERING RAIN SHOWERS CONTINUING THIS MORNING IN
CENTRAL MOUNTAINS AND MAY NEED TO LEAVE SOME MORNING RAIN IN SUN.
EXPECT AFTERNOON CONVECTION ONCE AGAIN TODAY WITH ISOLATED ACTIVITY
IN THE SNAKE PLAIN AND SCATTERED TSTMS IN THE MOUNTAINS.
GK

&&

.HYDROLOGY...MINOR TO MODERATE FLOODING CONTINUES ALONG VARIOUS
RIVERS IN EAST IDAHO. FLOOD WARNINGS REMAIN IN EFFECT FOR THE
PORTNEUF RIVER IN BANNOCK COUNTY...THE BIG WOOD RIVER IN BLAINE
COUNTY... AND THE HENRYS FORK IN MADISON AND FREMONT COUNTIES.
ADDITIONAL RISES IN AREA RIVERS WILL NEED TO BE WATCHED CLOSELY
TODAY AND TONIGHT AS THUNDERSTORM ACTIVITY DROPS ADDITIONAL
RAINFALL OVER SWOLLEN BUT NOT QUITE FLOODING RIVERS AND STREAMS.
DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING CONTINUES FOR THE PORTNEUF RIVER IN BANNOCK COUNTY.
FLOOD WARNING CONTINUES FOR THE BIG WOOD RIVER AT HAILEY IN BLAINE
COUNTY.
FLOOD WARNING CONTINUES FOR THE HENRYS FORK NEAR REXBURG IN
MADISON AND FREMONT COUNTIES. PLEASE SEE HYDRO STATEMENTS FOR
FURTHER INFORMATION.
&&
Hazardous weather outlook, May 19, 4:17 AM MST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
517 AM MDT FRI MAY 19 2006

IDZ017>025-031-032-201130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
517 AM MDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY AND TONIGHT
WITH LOCALIZED HEAVY RAIN AND GUSTY WINDS. THE STORMS ARE NOT
EXPECTED TO BE SEVERE. FLOOD WARNINGS CONTINUE FOR PORTIONS OF
EAST IDAHO. PLEASE SEE HYDRO STATEMENTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. UNSETTLED
WEATHER WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD
WITH SHOWERS OR THUNDERSTORMS FORECAST NEARLY EVERY DAY. A COLD
FRONT IS FORECAST TO MOVE THROUGH THE REGION ON MONDAY...BRINGING
COOLER TEMPERATURES TO EAST IDAHO FOR THE LATER PORTIONS OF THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Madison

When
May 19, 8:00 AM MST to May 27, 9:00 PM MST
Where
Madison County, Rexburg
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.817, -111.783

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507655.